Illinois, 2001

Damaging Wind in Illinois, October 24, 2001

October 24, 2001 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 24, 1:45 PM CST, 0 minutes earlier.

Area forecast discussion, Oct 24, 1:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT WED OCT 24 2001

FIRST PROBLEM DEALS WITH HANDLING CURRENT TORNADO WATCHES AND SEVERE
THUNDERSTORMS.  LOOKS LIKE STORMS WILL BE EXITING CWFA BY ZONE
ISSUANCE TIME AND WILL LIKELY BE ABLE TO CANCEL REMAINING PART OF
WATCH.  REGIONAL RADARS INDICATING SOME SCT SHRA BEHIND THE FRONT
AND WILL MENTION THESE THIS EVENING...BUT THEN DEEP LAYER SUBSIDENCE
AND DRY AIR WILL BRING THE CLEARING TREND BY LATE EVENING AND
OVERNIGHT.

NEXT PROBLEM IS THE WINDS.  SHORT RANGE MODELS ARE IN REASONABLE
AGREEMENT AND WILL FOLLOW.  850 MB WINDS ARE FORECAST TO INCREASE TO
BETWEEN 40 AND 55 KTS BY 12Z OVER CWFA THURSDAY.  WILL MENTION
PARTLY SUNNY NORTH TOMORROW...BUT DRY AIR AND DEEP SUBSIDENCE SHOULD
KEEP SKIES MOSTLY SUNNY ELSEWHERE DESPITE LOW LEVEL CYCLONIC FLOW.
IN ADDITION...SAID SUBSIDENCE AND CAA SHOULD TRANSPORT SOME MOMENTUM
OF THE 850MB WINDS DOWN TO THE SURFACE.  WILL GO WITH WINDS NEAR
ADVISORY CRITERIA FOR TOMORROW BUT LATER SHIFTS MAY NEED TO INCREASE
THESE TO ADVISORY CRITERIA.

FWC/MAV TEMP GUIDANCE IS IN GOOD AGREEMENT EXCEPT FOR HIGHS ON
FRIDAY.  850 TEMPS SUPPORT GOING WITH LOWER MAV NUMBERS.  COLD AND
CLEAR NIGHTS EXPECTED INTO THE WEEKEND. SURFACE RIDGE PROBABLY
WON/T BRING LIGHT WINDS UNTIL SAT NIGHT RESULTING IN HARD FREEZE.

IN THE EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES SEEM TO BE IN
GENERAL AGREEMENT IN MOVING THE ERN U.S. TROF EWD AND BUILDING RIDGE
INTO THE CNTRL U.S. BY EARLY NEXT WEEK.  THE ONLY NOTED DIFFERENCE IS
THE SLIGHTLY FASTER SPEED OF THE OPNL MRF BUILDING IN THE RIDGE.
WILL GENERALLY FOLLOW THE MEX TEMPS...THOUGH WILL BE A BIT SLOWER IN
WARMING THINGS UP EARLY NEXT WEEK.

.STL...NONE

BRITT

In the hours before

Special weather statement, Oct 24, 12:00 PM CST, 1 hour 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM
LITCHFIELD TO COLLINSVILLE TO FARMINGTON.  SOME LOCATIONS IN THE
HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER
ILLINOIS AND STE GENEVIEVE IN MISSOURI.  IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH
RISK AREA.  THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM
QUINCY ILLINOIS TO COLUMBIA MISSOURI.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST
ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT.
THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE
NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS.
SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND THE COLD FRONT.

BRITT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 1:20 PM CST, 25 minutes before
ILZ059-060-099-100-MOZ061>065-072-073-241940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST
CHARLES...ST LOUIS...AND ST LOUIS CITY.

IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY.

THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE
AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE
PRECEDING COUNTIES.  THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS
INCLUDED IN TORNADO WATCH 797.

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
October 24, 1:45 PM CST
Where
Marion County, Centralia
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.533, -89.133

The County Emergency Management reported trees down in Centralia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270675.